Pennsylvania, 2019Damaging Winds in Pennsylvania, August 8, 2019
August 8, 2019 · NWS PBZ · 13 events in 3 counties and zones
Several ingredients were in place for scattered severe thunderstorms on August 8th. An upper shortwave trough embedded in northwest flow crossed the Great Lakes during the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several ingredients were in place for scattered severe thunderstorms on August 8th. An upper shortwave trough embedded in northwest flow crossed the Great Lakes during the day. Moist west-southwest flow maintained dewpoints in the mid 60s, which in concert with daytime heating, fueled instability. Strengthening mid-level wind contributed to sufficient levels of shear, allowing an organized line of thunderstorms to cross the region in advance of a cold front. Steep low-level lapse rates promoted a damaging wind threat, but low-level shear was insufficient for a tornado threat. The Storm Prediction Center place the region under a slight risk of severe weather for the day.
Thunderstorms began to form in earnest in southeast Ohio around 4 PM, creating wind damage in Columbiana and Noble Counties, along with a large hail report. The storms formed an organized line and swept across southwest Pennsylvania and northern West Virginia through the late afternoon and early evening. Wind damage was mainly confined to Allegheny and Westmoreland Counties, with numerous reports of tree and power line damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 8, 2:35 AM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 8, 2:35 AM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
335 AM EDT Thu Aug 8 2019
.SYNOPSIS...
Another round of thunderstorms, some severe, are expected today
ahead of a cold front. Drier and cooler weather is indicated for
weeks end.
&&
.NEAR TERM /UNTIL THIS EVENING/...
Quiet weather continues early this morning with isolated to patchy
fog and light/calm sfc winds.
An upper shortwave trough embedded in nwly flow is progged to cross
the Great Lakes today with potential for scattered strong to severe
storms primarily during the afternoon and evening. Moist WSW sfc flow
should maintain dewpoints into the mid 60s which, with daytime
heating, will fuel instability. Strengthening mid-level winds over
the area will contribute to sufficient shear for an organized line of
thunderstorms to cross the region in advance of the cold front.
With steep boundary layer lapse rates, but rather limited low-level
shear/SRH, the primary severe threat will be damaging wind gusts and
large hail with low tornado chances.
Have included likely to definite PoPs this afternoon as storm chances
shift through the region to the southeast and wane into the evening.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
Rain/storm chances rapidly come to an end this evening with cold
frontal passage. Cooler and drier air is expected behind the front
which, with building sfc high pressure, will drop daily temperatures
to just below seasonal average and maintain dry weather through the
weekend.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Temperatures will moderate back to average early next week as the
Southern US ridge expands eastward and flow over our region becomes
more zonal. Shortwaves in this flow will return periodic rain
chances to the area, with the greatest chances Tuesday into
Wednesday with a crossing sfc low.
&&
.AVIATION /07Z THURSDAY THROUGH MONDAY/...
VFR is generally expected although patchy MVFR to IFR fog will mar
the usual prone ports through dawn. Otherwise, a reinforcing cold
front is expected to cross the region tda with tstms and MVFR/local
IFR restrictions. Included a prob30 group for the most likely time to
see storms. VFR should return after FROPA.
Mixing and an increasing pressure gradient ahead of the approaching
front should result in gusty WSW wind by late Thu morning.
.Outlook...
Restrictions are possible with a Mon cold front.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Aug 8, 1:54 AM EST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
254 AM EDT Thu Aug 8 2019
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-090700-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
254 AM EDT Thu Aug 8 2019
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Today and tonight.
Thunderstorms are likely today with scattered severe storms possible.
Primary hazards will be damaging wind gusts and large hail.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Thunderstorm Wind, Allegheny
- When
- August 8, 4:03 AM EST
- Where
- Allegheny County, 0.87 mi SW of Bower Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 40.360, -80.110
Large branches were blown down according to a National Weather Service employee.
Thunderstorm Wind, Allegheny
- When
- August 8, 4:03 PM EST
- Where
- Allegheny County, 0.87 mi SW of Bower Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 40.360, -80.110
Large branches were blown down according to a National Weather Service employee.
Thunderstorm Wind, Allegheny
- When
- August 8, 4:10 PM EST
- Where
- Allegheny County, 1.48 mi NNE of Gregg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.420, -80.140
A trained spotter reported that trees were blown down on Baldwin and McMichael Roads.
Thunderstorm Wind, Allegheny
- When
- August 8, 4:20 PM EST
- Where
- Allegheny County, 0.6 mi NW of Bethel Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 40.326, -80.038
A trained spotter reported that a tree was downed on Main Street.
Thunderstorm Wind, Allegheny
- When
- August 8, 4:26 PM EST
- Where
- Allegheny County, 0.87 mi SW of White Oak
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 40.340, -79.810
A social media user reported that a tree and power lines were down at the intersection of Oliver Way and Lincoln Way.
Thunderstorm Wind, Westmoreland
- When
- August 8, 4:30 PM EST
- Where
- Westmoreland County, 1.19 mi WNW of Madison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.255, -79.702
The county emergency manager reported trees down on Kalamazoo Road and Highberger Road.
Thunderstorm Wind, Westmoreland
- When
- August 8, 4:30 PM EST
- Where
- Westmoreland County, 0.28 mi SSE of Markvue Manor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 40.317, -79.767
The county emergency manager reported that poles and wires were blown down on Ridge Road.
Thunderstorm Wind, Washington
- When
- August 8, 4:37 PM EST
- Where
- Washington County, 0.46 mi WNW of Charleroi
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.151, -79.908
Power lines were blown down on Lock Street, according to the county emergency manager.
Thunderstorm Wind, Westmoreland
- When
- August 8, 4:37 PM EST
- Where
- Westmoreland County, 0.4 mi WSW of Willow Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.297, -79.736
The county emergency manager reported that trees were blown down on Brokers Lane.
Thunderstorm Wind, Westmoreland
- When
- August 8, 4:37 PM EST
- Where
- Westmoreland County, 1.24 mi W of Willow Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.302, -79.753
County 911 officials reported that trees were blown down on Mickanin Road.
Thunderstorm Wind, Westmoreland
- When
- August 8, 4:37 PM EST
- Where
- Westmoreland County, 1.22 mi WNW of Willow Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 40.305, -79.752
The county emergency manager reported that trees were blown down on Mickanin Road.
Thunderstorm Wind, Westmoreland
- When
- August 8, 4:40 PM EST
- Where
- Westmoreland County, 0.65 mi ESE of Madison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 40.245, -79.670
A tree was blown down on Brownstown Road, according to the county emergency manager.
Thunderstorm Wind, Westmoreland
- When
- August 8, 4:41 PM EST
- Where
- Westmoreland County, 1.16 mi SE of Madison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.240, -79.662
A member of the public reported that trees and limbs were blown down to the south and southeast of town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Maine, August 8, 20191 death · 1 event
- Damaging Winds in New York, August 8, 2019$300,000 · 52 kt wind · 39 events
- Hail and Damaging Winds in Ohio, August 8, 20191 injured · $143,000 · 1.5 in hail · 28 events
- Flash Flooding and Debris Flows in Utah, August 8 to 10, 2019$149,000 · 63 kt wind · 9 events
- Flash Flood and Hail in Ohio, August 8, 2019$49,000 · 1 in hail · 16 events
- Hail and Damaging Winds in New York, August 8, 2019$33,000 · 50 kt wind · 22 events
- Flash Flooding and Hail in West Virginia, August 8 to 9, 2019$26,000 · 1.75 in hail · 21 events
- Flash Flood and Hail in New Mexico, August 8, 2019$50,000 · 1.25 in hail · 4 events
- Damaging Winds in Pennsylvania, August 8, 2019$35,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in New York, August 8, 20191 in hail · 31 events
- Hail and Damaging Wind in Oklahoma, August 8, 2019$40,000 · 1.75 in hail · 2 events
- Flash Flood and Hail in Oregon, August 8, 2019$20,000 · 0.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849484, 849485, 849488, 849489, 849570, 849571, 849572, 849573, 849574, 849575, 853681, 849576, 849577.